What You Should Do If You Have Side Effects From Your Cholesterol Drug

doctors visit
shironosov; istockphoto

Cholesterol-lowering medications play an important role in keeping your lipid levels within a healthy range – and lowering your risk of heart disease.

Although beneficial, there may be rare instances when you might experience side effects from your cholesterol drugs. These side effects, also referred to as adverse drug reactions, can typically start anywhere from a few minutes to a few weeks after beginning your regimen.

While most side effects are fairly mild, others can be severe enough that you might consider discontinuing your medication.

If you think you might be having side effects from your cholesterol drug, you should talk to your doctor right away. When you call the office, let him or her know your concerns about side effects and that you need advice very soon about what to do. That way, your doctor should get back to you quite quickly.

If you are concerned that your side effects may be in the "severe" category or if you are simply unable to tolerate them, tell your doctor's office that you will be stopping your medication until you get further instructions from your doctor. If you feel that you are experiencing a severe reaction to a medication, seek medical attention immediately by going to your local hospital or calling 911.

Know What to Expect

Although there are many factors that can increase your risk of suffering a side effect, it is difficult to predict whether you will experience one.

Knowing what to expect before you start your treatment is important. Different medications can cause different adverse reactions.

Therefore, when starting your medication, talk to your doctor or pharmacist about some of the side effects you might experience. The following are the most common side effects by drug class:

  • Niacin – flushing, itching, increased heart rate, heartburn​
  • Bile acid resins – constipation, bloating, stomach pain, nausea​
  • Omega-3 fatty acids – taste disturbances, "fish burp," indigestion, upset stomach​
  • Fibrates – indigestion, abdominal pain, fatigue​
  • Statins – diarrhea, muscle or joint pain, nausea, indigestion, upset stomach
  • Zetia (ezetimibe) – dizziness, upset stomach, diarrhea

This is not a detailed list. You can also consult your medication package insert for additional information.

When to Worry

Although some side effects will go away with time, some may not go away or – rarely – may be very serious. Here are some instances where you may require immediate medical attention:

  • You have an allergic reaction to the medication. Although rare, allergic reactions do happen. This is usually due to an allergy to the main ingredient or some of the inactive ingredients. Allergic reactions develop when the medication is first started (from minutes to days after initiating therapy). They can range from a red rash in one or multiple areas of the body to anaphylaxis. In these instances, you should seek medical attention immediately.​
  • The side effects are severe. While side effects from a medication should never be ignored, there are some that require immediate attention. These include jaundice, severe and/or persistent abdominal pain, rhabdomyolysis, swelling and disturbances in control over certain medical conditions such as diabetes or gout.​
  • The side effects have worsened, are not going away or are interfering with your daily activities. Even the mildest adverse reactions can become very bothersome if you have them for days or weeks. If this is the case, call your doctor as soon as possible. He or she may need to adjust your dose or change the type of cholesterol-lowering medication you are taking.

Ways to Lower Your Risk

There really isn’t a way to prevent side effects; however, there are some steps you can take.

  • Notify all healthcare providers of any medications you are taking, including any over-the-counter products and herbal remedies. Sometimes, these products can interact with your cholesterol medication and increase your risk of experiencing certain side effects.
  • Keep your medical appointments. When first starting your cholesterol-lowering medication and later at periodic intervals, your doctor will want to monitor you for side effects and to make sure that the cholesterol drug is working properly. He or she will usually perform a physical exam, check your cholesterol levels and do other tests to ensure that you are healthy.
  • If you are having side effects, try to keep a log of these reactions and when you are experiencing them. Is the side effect occurring immediately after you take the drug? Is it happening only when you take it with your blood pressure medicine or another drug? Is the side effect constant or happening only during certain times of the day? This information will help your physician decide whether or not to modify your dose or switch you to another medication.
  • Be honest with your physician if you are experiencing side effects that you cannot tolerate. By letting him or her know, he or she can adjust or change your medication. This will help keep your cholesterol within a healthy range – without you being miserable in the process.


Dipiro JT, Talbert RL. Pharmacotherapy: A Pathophysiological Approach, 9th ed 2014.

Continue Reading